Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 53, NWS Flagstaff, AZ

August 17, 2006Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 17, 2006, 7:54 PM MST for Gila County, Arizona. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2006, 7:54 PM MST (02:54 UTC)
Expired
Aug 17, 2006, 9:00 PM MST
In force
66 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3032 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 180301
FFWFGZ
AZC007-180500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
754 PM MST THU AUG 17 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE COMMUNITIES OF CEDAR CREEK AND CANYON DAY.
   
* UNTIL 1000 PM MST

* AT 750 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAIN WAS STILL FALLING IN THE DRAINAGES THAT FLOW INTO THE 
CEDAR CREEK SYSTEM...AMOS WASH...AND BEAR CANYON.

AS OF 745 PM MST...THE PUBLIC REPORTED FLOODING IN THE CANYON DAY 
FLATS AND BEAR CANYON. THIS IS LOCATED JUST WEST OF FORT APACHE ON 
ROUTE 73. SPOTTERS ALSO REPORTED THAT THE WATER FLOWING THROUGH WEST 
CEDAR CREEK UNDER THE BRIDGE ON ROUTE 73 WAS 8 TO 9 FEET DEEP...BUT 
WAS STILL BELOW THE BRIDGE.

AT 755 PM MST...LAW ENFORCEMENT OFFICIALS REPORTED THAT ROUTE 73 IS 
CLOSED FROM JUST WEST OF CANYON DAY...ALL THE WAY TO CARRIZO.

ADDITIONAL FLOOD WATERS ARE LIKELY MOVING DOWN CEDAR CREEK...WEST 
CEDAR CREEK...EAST CEDAR CREEK...BEAR CANYON...AND AMOS WASH. FLOOD 
WATERS ARE LIKELY TO INCREASE IN THE NEXT HOUR AS THE HEAVIER 
RAINFALL MOVES DOWN THE CANYONS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3381 11030 3379 11027 3377 11000 3395 11000
      3400 11017

$$
1 follow-up statement
000 
WGUS75 KFGZ 180457
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
951 PM MST THU AUG 17 2006

AZC007-180501-
GILA AZ-
951 PM MST THU AUG 17 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM MST FOR EAST
CENTRAL GILA COUNTY...

LIGHT RAIN SHOWERS WILL SLOWLY DIMINISH OVER THE AREA...ADDITIONAL 
HEAVY RAINS ARE NOT EXPECTED.

LAW ENFORCEMENT OFFICIALS REPORT THAT THE FLOODING IN THE CANYON DAY 
FLATS HAS RECEDED...AND ROUTE 73 HAS BEEN RE-OPENED IN THAT AREA.

THE ROUTE 73 BRIDGE AT CEDAR CREEK IS ALSO OPEN...AND HAS NOT 
SUSTAINED DAMAGE FROM HIGH WATER.  

WATER LEVELS IN CEDAR CREEK ARE LIKELY STILL QUITE. WATER LEVELS IN 
ALL OF THE AREA CREEKS AND WASHES WILL REMAIN HIGH FOR SEVERAL MORE 
HOURS...BUT SHOULD SLOWLY RECEDE THROUGH THE NIGHT.

LAT...LON 3381 11030 3379 11027 3377 11000 3395 11000 3400 11017

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:30 PM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST THU AUG 17 2006

.SYNOPSIS...EXPECT FEWER THUNDERSTORMS THROUGH FRIDAY AS DRIER AIR
MOVES ACROSS ARIZONA FROM THE WEST. ON SATURDAY...MOISTURE IS
EXPECTED TO MOVE SLOWLY BACK INTO THE AREA FROM THE EAST. THIS WILL
LEAD TO AN INCREASE IN THUNDERSTORM COVERAGE THROUGH THE WEEKEND AND
EARLY NEXT WEEK.

&&

.DISCUSSION...ISOLATED THUNDERSTORMS DEVELOPED TODAY OVER THE HIGHER
TERRAIN EAST OF A PRESCOTT TO PAGE LINE. THESE STORMS WERE MOVING
NORTHEAST ABOUT 10 MPH. CONVECTIVE ACTIVITY IS EXPECTED TO LAST INTO
THE EVENING HOURS THEN DISSIPATE AFTER DARK.

A SHORT WAVE TROUGH THAT MOVED THROUGH THE UPPER GREAT BASIN TODAY
WILL CONTINUE MOVING EAST TONIGHT AND FRIDAY. THIS WILL ALLOW THE
HIGH PRESSURE RIDGE TO BUILD BACK OVER TEXAS AND NEW MEXICO OVER THE
WEEKEND. THE CIRCULATION AROUND THE HIGH WILL INCREASE MOISTURE OVER
ARIZONA FURTHER WESTWARD. THIS WILL LEAD TO LOW TO MODERATE
THUNDERSTORM ACTIVITY THROUGH THE WEEKEND AND INTO NEXT WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...ISOLATED THUNDERSTORMS ARE
EXPECTED TO CONTINUE EAST OF A KPRC-KPGA LINE THROUGH 02Z. SCATTERED
THUNDERSTORMS ARE EXPECTED OVER THE WHITE MOUNTAINS EARLY THIS
EVENING. EXPECT THE STORMS TO DIMINISH AFTER 02Z. ISOLATED STORMS
ARE EXPECTED TO DEVELOP AGAIN AFTER 18Z ON FRIDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MAS
Hazardous weather outlook, Aug 17, 10:00 AM MST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU AUG 17 2006

AZZ004>018-037>040-180700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST WED AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DRIER AIR HAS MOVED OVER MUCH OF NORTHERN ARIZONA FROM THE WEST THIS
MORNING. AS A RESULT...EXPECT ONLY ISOLATED THUNDERSTORMS FROM
FLAGSTAFF WESTWARD. WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED
ACROSS NORTHERN GILA COUNTY AND WHITE MOUTAINS. THE MAIN THREAT
TODAY WILL BE BRIEF HEAVY RAIN AND THE POSSIBILITY OF FLASH FLOODING
IN AREAS WHICH HAVE RECEIVED HEAVY RAIN OVER THE PAST SEVERAL DAYS.
STORMS TODAY WILL GENERALLY MOVE FROM SOUTHWEST TO NORTHEAST OFF THE
HIGHER TERRAIN AND INTO THE LOWER VALLEYS ACROSS NORTHERN ARIZONA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT INCREASE IN MOISTURE WILL BEGIN ON FRIDAY FROM THE EAST.
CONDITIONS WILL RETURN TO NORMAL AS MORE MOISTURE MOVES BACK WEST
LATE IN THE WEEKEND...OR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 17, 3:03 PM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
303 PM MST THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     DOWNBURST        WILLIAMS                35.26N 112.17W
06/24/2006                   COCONINO           AZ   AWOS

            WIND GUST TO 72 KNOTS

0505 PM     DOWNBURST        CHINO VALLEY            34.76N 112.46W
06/24/2006                   YAVAPAI            AZ   TRAINED SPOTTER

            WIND GUST OF 68 MPH

&&

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:38 PM MSTFlash Flood WarningFGZGila22 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.